Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 70, NWS Memphis, TN

July 23, 2013Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 23, 2013, 6:11 AM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 6:11 AM CDT (11:11 UTC)
Expired
Jul 23, 2013, 9:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WGUS54 KMEG 231111
FFWMEG
ARC031-111-231415-
/O.NEW.KMEG.FF.W.0070.130723T1111Z-130723T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 915 AM CDT

* AT 611 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTHWESTERN CRAIGHEAD AND WESTERN POINSETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3551 9104 3573 9105 3576 9073 3544 9082
      3544 9104 3544 9105 3550 9105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:32 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 23, 4:32 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT TUE JUL 23 2013

.DISCUSSION...
NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE MIDSOUTH THROUGH EARLY
NEXT WEEK...THOUGH WILL LIKELY WEAKEN AS A SUBTROPICAL HEIGHT
RIDGE CENTERED OVER THE DESERT SOUTHWEST BROADENS EASTWARD BEYOND
THIS WEEKEND.

PRIMARY FORECAST CHALLENGE IS TIMING OF RAIN CHANCES... WHICH WILL
BE MODULATED BY SHORTWAVE DISTURBANCES EMBEDDED IN THE UPPER LEVEL
NORTHWEST FLOW. AS OCCURRED MONDAY...THE MODELS OFTEN OVERSTATE
AFTERNOON AIRMASS RECOVERY AND DESTABILIZATION FOLLOWING EARLY
MORNING MCS PASSAGE. FOR THESE REASONS...GRIDDED RAIN CHANCES
WILL BE MORE BROAD BRUSHED AREALLY AND TEMPORALLY THROUGH
WEDNESDAY NIGHT. A COLD FRONTAL PASSAGE EARLY THURSDAY SHOULD
BRING SUFFICIENT STABILIZATION TO PRECLUDE MENTIONABLE RAIN CHANCES
UNTIL THE WEEKEND.

FOR THE SHORT TERM... 00Z NAM SOUNDINGS SHOWED 4000 TO 5000 J/KG OF
MUCAPE NORTH OF INTERSTATE 40 THIS AFTERNOON. REMOVING THE
SUPERADIABATIC LAPSE RATE IN THE BOUNDARY LAYER STILL YIELDED
SURFACE BASED CAPES AROUND 3000 J/KG. WHETHER THIS AMOUNT OF CAPE
VERIFIES WILL DEPEND ON HOW MUCH THE AIRMASS GETS WORKED OVER BY
THE EXPANDING EARLY MORNING STORMS. NORTHWEST MS MAY STAND A
BETTER CHANCE OF REALIZING LARGE CAPES THIS AFTERNOON...ALBEIT
WITH SLIGHTLY STRONGER CONVECTIVE INHIBITION THAN POINTS TO THE
NORTH AND EAST.

NAM AND GFS BOTH INDICATE A RELATIVELY STRONG SIGNAL FOR MCS DEVELOPMENT
OVER SOUTHERN MO LATE THIS EVENING...WHICH WOULD MOVE INTO THE
MIDSOUTH DURING THE OVERNIGHT.

FOR TEMPS...GFS MOS GUIDANCE APPEARS TOO WARM FOR TODAY GIVEN THE
MORNING CONVECTIVE POTENTIAL. THEREAFTER... MOS TEMPS APPEAR
REASONABLE.

PWB

&&

.AVIATION...
06Z TAF CYCLE

MAINLY VFR CONDITIONS EXPECTED FOR THE PERIOD AT ALL TAF SITES.
EXPECTING ANOTHER ROUND OF STORMS TO DEVELOP NEAR TAF SITE JBR AND
MOVE SOUTHEASTWARD OVERNIGHT AND THROUGH THE MORNING SOMETIME AFTER
09Z. IF AND WHEN STORMS DEVELOP AFTER 09Z...MAY SEE SOME MVFR/IFR
CONDITIONS DUE TO VISBY REDUCTION. WINDS FROM THE WSW DURING THE DAY
8-12 KTS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:18 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CDT TUE JUL 23 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
318 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY NORTH OF
INTERSTATE 40. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS. OVER THE
REMAINDER OF THE MIDSOUTH... THUNDERSTORMS MAY APPROACH SEVERE
LIMITS IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND WEDNESDAY...WITH
STRONG WINDS... LOCALLY HEAVY RAINFALL AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

PWB

In the hours before

Special weather statement, Jul 23, 2:50 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
250 AM CDT TUE JUL 23 2013

MSZ004-005-009-230815-
TIPPAH MS-PRENTISS MS-ALCORN MS-
250 AM CDT TUE JUL 23 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 AM CDT FOR...

  SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES NORTHWEST OF JUMPERTOWN AT 250 AM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN ALCORN...PRENTISS AND TIPPAH COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3484 8856 3468 8857 3473 8887 3487 8885
TIME...MOT...LOC 0750Z 275DEG 26KT 3477 8877

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.